August 07, 2017 | BY Robert Smith
Surgery can be difficult to deal with. Many people experience some side effects from the anesthesia and pain medications administered during a procedure. The resulting pain can also take a toll on a person’s body.
Some people, however, experience more alarming changes after a surgery. An individual might have sudden changes in their mood, erratic behavior, uncharacteristic irritability, memory loss or confusion.
If your loved one displays any of these symptoms, there’s a chance something else may be going on. They might be suffering from a potentially dangerous condition: postoperative delirium.
Postoperative delirium is the onset of confusion that some experience after surgery. It can make someone hyper-aggressive, angry or even childlike in their behavior. In some instances, patients exhibit a combination of these emotions and behaviors.
Common symptoms include:
Postoperative delirium typically occurs more in older adults, although middle-aged adults and younger individuals may experience it as well. It can be hard on those suffering from it, and even harder on their loved ones.
There are several causes for postoperative delirium. These may include the sedatives and anesthesia used during the procedure, an imbalance of electrolytes, or an infection. Even being immobilized can spur postoperative delirium.
Some older adults experience delirium because of the impact of the surgery on their body. Surgery takes a lot out of a person and can be difficult for older adults, who struggle to adjust quickly to new situations.
Postoperative delirium can be prevented approximately 40 percent of the time. The syndrome is best prevented by managing its causes. Taking efforts to prevent infection, encouraging the patient to get up and walk around, and feeding the patient a well-balanced diet can all help prevent delirium.
In addition to these, the American Geriatrics Society recommends that those caring for someone after a surgery take the following preventative measures to prevent postoperative delirium:
The best way to treat postoperative delirium is to determine its cause. Once the cause is identified, it will be much easier to help your loved one get better. If your loved one shows signs of postoperative delirium, talk to their doctor right away.
Another way you can help is by observing their behavior. Report any signs of confusion or unusual behavior to their healthcare provider. If they are staying in a hospital or rehabilitation center, try adding some familiar items like family photos to the room to help them feel more at home.
An important factor in treating and preventing postoperative delirium is pain management. Those experiencing high levels of pain are at a greater risk for delirium. Make sure your loved one is taking their prescription pain medicines on a regular basis.
Some medications put your loved one at a higher risk of postoperative delirium. These medications include drugs used for irritable bowel syndrome, insomnia, anxiety, Parkinson’s disease, overactive bladder and depression.
If they show signs of delirium and are taking one or more of these kinds of medications, let their doctor know. Although many medications shouldn't be stopped cold-turkey, their doctor may be able to reduce the dosage.
While postoperative delirium is a scary condition both for the person struggling with it and their caretakers, it can be prevented and managed by following the tips above. If your loved one experiences any of the symptoms of this condition, talk to their healthcare provider right away.
Help keep your loved one safe after a surgery. Download our FREE Fall Prevention Guide.